Sunday, 6 May 2012
RIP VAN WHINY
I wish I had something profound or exciting to tell you. However, unless the idea of someone becoming Rip Van Winkle is your idea of entertainment, you may as well stop reading now.
And by the way, next time I read the advice in The Big Book of Cancer Leaflets, I’ll try to remember that the predictions about side-effects are serious – but as to the adivice on managing them? The kindest thing I can say is that someone meant well.
For example: Thursday, the second day after I stop the steroids, I wake up with aching joints and a headache drilling its way behind my eyes. I open my eyes to a narrow squint, heave myself upright and swing my legs over the side of the bed. I plant my feet and wait until I can (more or less), feel the carpet, otherwise standing will cause me to lurch sideways. This particular morning, when I make the transition from sitting to standing, my body feels like it’s filled with wet sand. Jupiter gravity.
Coffee, I believe, cures everything, so I trudge to the kitchen, boil the kettle and brew a cup. Half-way through drinking it, my eyes are still in a headache squint, my joints still ache and I’m still Jupiter-weight. I make an executive decision: The fatigue wins. I will go back to bed and stay there. I will not get out of my pyjamas. I swallow two ibuprofen extra strength, and crawl back under the covers, intending to read. The print refuses to come into focus, even with my reading glasses on. I cover my left eye and the print clears. I cover my right eye – and sure enough, the letters blur. This has happened before on “bad” days, so I do the sensible thing – I fall asleep. And I sleep, off and on, for the next ten hours.
Friday, the headache and joint pain are gone. I am not subject to Jupiter’s gravity. I shower and dress and Heather and I head for downtown. After errands, we drive out to a spot in Herring Cove with a spectacular view of the ocean. When we get home, I sleep. Again.
And so it goes. Perhaps a little less sleeping as the days go on – but I’m still averaging a good fifteen or sixteen hours a day.
The advice on “handling” fatigue goes like this:
“ Try to sleep at least 8 hours each night. This may be more sleep than you needed before radiation therapy. One way to sleep better at night is to be active during the day. For example, you could go for walks, do yoga, or ride a bike.”
Oh? And who do they know who sleeps over four hours a night while taking steroids? Going for walks? Love to – if only my feet would co-operate and stop seizing into cramps after 10 minutes. This is great advice for the one in a hundred who might have only one side-effect out of dozens.
“Plan time to rest. You may need to nap during the day. Many people say that it helps to rest for just 10 to 15 minutes. If you do nap, try to sleep for less than 1 hour at a time.”
Uh-huh. Just try to wake me up in 10 minutes. I've set my alarm (only a foot from my pillow) and failed to hear it.
And the really good news is:
“Fatigue can last from 6 weeks to 12 months after your last radiation therapy session. Some people may always feel fatigue and, even after radiation therapy is over, will not have as much energy as they did before.”
Oh, piss off! I don't have time for this. I'll allow a month. And then, whatever it takes, it's over.